Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the $p$-divisibility of Fermat quotients


Authors: R. Ernvall and T. Metsänkylä
Journal: Math. Comp. 66 (1997), 1353-1365
MSC (1991): Primary 11A15, 11Y70; Secondary 11D41, 11R18
DOI: https://doi.org/10.1090/S0025-5718-97-00843-0
MathSciNet review: 1408373
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The authors carried out a numerical search for Fermat quotients $Q_{a} = (a^{p-1}-1)/p$ vanishing mod $p$, for $1 \le a \le p-1$, up to $p < 10^{6}$. This article reports on the results and surveys the associated theoretical properties of $Q_{a}$. The approach of fixing the prime $p$ rather than the base $a$ leads to some aspects of the theory apparently not published before.


References [Enhancements On Off] (What's this?)

  • 1. M. Aaltonen and K. Inkeri, Catalan's equation $x^{p}-y^{q}=1$ and related congruences, Math. Comp. 56 (1991), 359-370. MR 91g:11025
  • 2. J. Buhler, R. Crandall, R. Ernvall and T. Metsänkylä, Irregular primes and cyclotomic invariants to four million, Math. Comp. 61 (1993), 151-153. MR 93k:11014
  • 3. J. Brillhart, J. Tonascia and P. Weinberger, On the Fermat quotient, Computers in Number Theory (ed. by Atkin and Birch), Academic Press, London and New York, 1971, pp. 213-222. MR 47:3288
  • 4. D. Coppersmith, Fermat's Last Theorem (Case 1) and the Wieferich criterion, Math. Comp. 54 (1990), 895-902. MR 90h:11024
  • 5. R. Crandall, K. Dilcher and C. Pomerance, A search for Wieferich and Wilson primes, Math. Comp. 66 (1997), 433-449. CMP 96:07
  • 6. L. E. Dickson, History of the Theory of Numbers, I-II, Carnegie Institution of Washington, Washington, 1919-1920; reprint, Chelsea, New York, 1952.
  • 7. R. Ernvall and T. Metsänkylä, Cyclotomic invariants for primes between $125000$ and $150000$, Math. Comp. 56 (1991), 851-858. MR 91h:11157
  • 8. W. L. Fouché, On the Kummer-Mirimanoff congruences, Quart. J. Math., Oxford, II Ser., 37 (1986), 257-261. MR 88a:11022
  • 9. A. Granville, Refining the conditions on the Fermat quotient, Math. Proc. Cambr. Phil. Soc. 98 (1985), 5-8. MR 86g:11016
  • 10. A. Granville, Diophantine Equations with Varying Exponents (doctoral thesis), Queen's University, Kingston, Ontario, Canada, 1987.
  • 11. A. Granville, Some conjectures related to Fermat's Last Theorem, Number Theory (Banff, AB, 1988), de Gruyter, Berlin, 1990, pp. 177-192. MR 92k:11036
  • 12. H. Hasse, Zahlentheorie, 3rd ed., Akademie-Verlag, Berlin, 1969; English translation: Number Theory, Springer, Berlin-New York, 1980. MR 81c:12001b
  • 13. R. Heath-Brown, An estimate for Heilbronn's exponential sum, Analytic Number Theory: Proc. Conference in honor of Heini Halberstam, Birkhäuser, Boston, to appear in 1996.
  • 14. C. Helou, Norm residue symbol and cyclotomic units, Acta Arith. 73 (1995), 147-188. CMP 96:03
  • 15. W. Johnson, On the nonvanishing of Fermat quotients $\pmod p$, J. Reine Angew. Math. 292 (1977), 196-200. MR 56:8489
  • 16. W. Johnson, On the $p$-divisibility of the Fermat quotients, Math. Comp. 32 (1978), 297-301. MR 57:3053
  • 17. W. Keller, New prime solutions $p$ of $a^{p-1} \equiv 1 \pmod {p^{2}} $ (preliminary report), Abstracts Amer. Math. Soc. 9 (1988), 503.
  • 18. E. Lehmer, On congruences involving Bernoulli numbers and the quotients of Fermat and Wilson, Ann. of Math. (2) 39 (1938), 350-360.
  • 19. H. W. Lenstra, Jr., Miller's primality test, Inform. Process. Lett. 8 (1979), 86-88. MR 80c:10008
  • 20. M. Lerch, Zur Theorie des Fermatschen Quotienten $\frac {a^{p-1}-1}{p} = q(a)$, Math. Annalen 60 (1905), 471-490.
  • 21. M. Mignotte and Y. Roy, l'Equation de Catalan, Prépubl. l'Inst. Rech. Math. Avancée 513/P-299 (1992), 1-44.
  • 22. M. Mignotte and Y. Roy, Catalan's equation has no new solution with either exponent less than $10651$, Experiment. Math. 4 (1995), 259-268. CMP 96:12
  • 23. P. Montgomery, New solutions of $a^{p-1} \equiv 1 \pmod {p^{2}} $, Math. Comp. 61 (1993), 361-363. MR 94d:11003
  • 24. P. Ribenboim, The New Book of Prime Number Records, 3rd ed., Springer, New York, 1996. CMP 96:09
  • 25. P. Ribenboim, Catalan's Conjecture, Academic Press, New York and London, 1994. MR 95a:11029
  • 26. H. Riesel, Note on the congruence $a^{p-1} \equiv 1 \pmod {p^{2}} $, Math. Comp. 18 (1964), 149-150. MR 28:1156
  • 27. W. Schwarz, A note on Catalan's equation, Acta Arith. 72 (1995), 277-279. MR 96f:11048
  • 28. J. Suzuki, On the generalized Wieferich criteria, Proc. Japan Acad., Ser. A 70 (1994), 230-234. MR 95j:11026
  • 29. R. Tijdeman, On the equation of Catalan, Acta Arith. 29 (1976), 197-209. MR 53:7941
  • 30. N. Tzanakis, Solution to problem E 2956, Amer. Math. Monthly 93 (1986), 569.
  • 31. H. S. Vandiver, An aspect of the linear congruence with applications to the theory of Fermat's quotient, Bull. Amer. Math. Soc. 22 (1915), 61-67.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11A15, 11Y70, 11D41, 11R18

Retrieve articles in all journals with MSC (1991): 11A15, 11Y70, 11D41, 11R18


Additional Information

R. Ernvall
Affiliation: Forssa Institute of Technology, Saksankatu 46, FIN-30100 Forssa, Finland

T. Metsänkylä
Affiliation: Department of Mathematics, University of Turku, FIN-20014 Turku, Finland
Email: taumets@sara.cc.utu.fi

DOI: https://doi.org/10.1090/S0025-5718-97-00843-0
Keywords: Fermat quotients, computation, Fermat's equation, Catalan's equation, cyclotomic fields
Received by editor(s): March 4, 1996
Received by editor(s) in revised form: May 22, 1996
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society